Q. Will my anxiety relapse if I stop SSRI?

Answered by
Dr. Manjunadh M Nair
and medically reviewed by iCliniq medical review team.
Published on Feb 28, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I am a male who was diagnosed with generalized anxiety disorder (GAD) and social anxiety, eight years back. Initially, I was prescribed Paxil 20 mg, which helped treat my anxiety and depression but I started having side effects of weight gain, fatigue, and sexual dysfunction. When I stopped taking medicine, I started having anxiety and depression again. So my doctor prescribed Zoloft 50 mg and Wellbutrin XL 150 mg. After taking these pills, I started having side effects like extreme weight gain, fatigue, decrease libido, erectile dysfunction and slight hand tremors.

I am worried to take a combination of two tablets for my illness because I read that taking one medicine is better than taking two. Is it true that Wellbutrin XL, when combined with SSRI, causes weight loss? And if I stop taking SSRI completely, will my anxiety relapse? I am looking for a medicine which helps my illness without causing any side effects as mentioned above. Please note that the following medications are not available in my country Valdoxan, Edronax, Desyrel, Pristiq and Viibryd.

Dr. Manjunadh M Nair

Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hi,

Welcome to icliniq.com.

Paroxetine acts on multiple receptors, and it is known for its withdrawal effects of weight gain due to its antihistaminic and anticholinergic action.

SSRI (selective serotonin reuptake inhibitors) can cause significant sexual dysfunction. Usually, Bupropion along with SSRI is prescribed to reduce its sexual side effect.

In your case, you are using Sertraline with Bupropion, and you are reporting no improvement in weight gain or sexual function, it is not that common to gain weight with Sertraline, but it can happen. Buproprion traditionally is an activating drug, and it is useful for reducing weight and improving sexual functions.

I suggest you try taking Escitalopram 10 mg and Buspirone 15 mg (7.5 mg twice daily). Escitalopram is a classic SSRI, which has a minimal side effect of weight gain and sexual dysfunction.

I know you do not want to take multiple medicines, but it is a much better approach to handling your illness. I would suggest you start this combination of drugs immediately after consulting your specialist, as some people are more sensitive to the adverse effects of the drug, so we may have to explore multiple options before we find the right combination for you.

Continue doing daily exercises, meditation and relaxation exercises.

Revert with further information to a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Hello doctor,

Thank you for the answer. But I wanted to ask if BuSpar and Lexapro are better than Zoloft and BuSpar to manage weight gain. What about the combination of BuSpar 60 mg and Wellbutrin XL 300 mg instead of a SSRI?

Dr. Manjunadh M Nair

Psychiatry Psychologist/ Counsellor Psychotherapy Sexology
#

Hi,

Welcome back to icliniq.com.

The chances of weight gain with Escitalopram and Buspirone is much less and theoretically more effective, but it varies depending on the individuals.

The combination of Bupropion with Buspirone does not make sense, in fact, Bupropion is not an ideal anti-anxiety drug. It was probably added by your doctor to counter sexual side effects of SSRI.

If you want to avoid SSRI entirely, then I suggest you try Buspirone alone starting at 15 mg gradually and increase to 30 to 60 mg depending on the effects. Consult your specialist doctor, discuss with him or her and take medicine with their consent.

But, Buspirone acts better in combination with Escitalopram and needs only lower dose of both when together.

For further queries consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Also Read Answers From:

Related Questions & Answers


Having depression and not getting well with SSRI. Can you suggest any treatment?

Query: Hi doctor, I am suffering from depression, anxiety, and OCD. I have tried triglycerides and SSRI, but they do not seem to work. I also have BP and diabetes. I am currently on cardiac medicines as I have undergone angioplasty twice. Please suggest me the treatment for depression.  Read Full >>


Dr. Aditya Gupta
Psychiatrist

Answer: Hello, Welcome to icliniq.com. You are currently on SSRI (selective serotonin reuptake inhibitor). Have you consulted a psychiatrist or your cardiologist regarding medicines for depression? Several medications are available for treating depression, but each drug takes on an average of two w...  Read Full

What are the drugs of choice for social anxiety?

Query: Hi doctor, I am a 33 year old male. I have been suffering from social anxiety for the past one year. Although I was extremely shy as a child and up to about 25 years of age. After that, I overcame my social anxiety and became confident. I managed somehow not to care about other peoples opinion abou...  Read Full >>


Dr. Seikhoo Bishnoi
Psychiatrist

Answer: Hi, Welcome to icliniq.com. I have read your query and understand your concern. Social anxiety disorder is really a disturbing condition, but can be controlled with proper medicines and behavior therapy. Anxiety disorders occur in episodes and sometimes follow waxing and waning course. You had a...  Read Full

I developed pancreatitis. Do i have chronic pancreatitis ?

Query: Hello Doctor, I developed pancreatic disease. I have been worsening the condition by taking the triggers (heavy food and alcohol). Last April and July I could manage with a strict diet to bring the inflammation and enzyme levels down. I am maintaining a low fat diet and I have reduced the amount ...  Read Full >>


Dr. Ajit Naniksingh Kukreja
Medical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. I have gone through your history and investigations.You are hypertensive, under medication for the same. You are also under medication for anxiety, gastritis and reflux.You are having acute attacks of pancreatitis (inflammation of the pancreas). If you continue taking...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.